Alert archive / Alabama / Flash Flood Warnings in 2022

Flash Flood Warning 38, NWS Birmingham, AL

July 21, 2022Marengo County, Sumter County, Alabama

NWS Birmingham, AL issued this flash flood warning at Jul 21, 2022, 10:10 PM CDT for Marengo County, Sumter County, Alabama. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 21, 2022, 10:10 PM CDT (03:10 UTC)
Expired
Jul 22, 2022, 4:15 AM CDT
In force
6 hr
Issued by
NWS Birmingham, AL
Area
Storm-based polygon
Flood severity
None

Counties Marengo County, AL, Sumter County, AL

The radar

The Birmingham radar (KBMX), 136 km from the middle of the area, began a volume at 03:14 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Jackson, MS (KJAN), launched 00:00Z, 3.2 hours before the alert went out and 196 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jackson, MS at 00:00Z on 2022-07-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2754 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jackson, MS at 00:00Z on 2022-07-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 44 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2754 J/kg
Mixed-layer CIN
-36 J/kg
Mixed-layer LCL
1231 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
44 m²/s²
0-3 km storm-relative helicity
95 m²/s²
Significant tornado parameter
0.0
Supercell composite
5.4

Open this sounding in Storm Lab

The text

As transmitted.

508 
WGUS54 KBMX 220310
FFWBMX
ALC091-119-220915-
/O.NEW.KBMX.FF.W.0038.220722T0310Z-220722T0915Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Birmingham AL
1010 PM CDT Thu Jul 21 2022

The National Weather Service in Birmingham has issued a

* Flash Flood Warning for...
  Marengo County in southwestern Alabama...
  Sumter County in west central Alabama...

* Until 415 AM CDT Friday.

* At 1010 PM CDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Between 2 and 7 inches of rain 
  have fallen. Flash flooding is ongoing or expected to begin 
  shortly.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Radar.

  IMPACT...Flash flooding of small creeks and streams, urban
           areas, highways, streets and underpasses as well as
           other poor drainage and low-lying areas.

* Some locations that will experience flash flooding include...
  Demopolis, Livingston, York, Linden, Cuba, Jefferson, Sweet Water, 
  Gainesville, Epes, Myrtlewood, Emelle, Coatopa, Dug Hill, Pin 
  Hook, Bluffport, The University Of West Alabama, Chickasaw State 
  Park, Kinterbish, Nanafalia and Boyd.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the 
dangers of flooding.

&&

LAT...LON 3299 8817 3292 8821 3279 8806 3270 8812
      3259 8806 3262 8786 3261 8784 3260 8784
      3260 8790 3252 8777 3214 8759 3201 8762
      3199 8810 3200 8810 3228 8802 3231 8793
      3231 8842 3299 8834

FLASH FLOOD...RADAR INDICATED

$$

32/Davis

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this flash flood warning went out at Jul 21, 7:20 PM CDT, 2 hours 50 minutes earlier.

Area forecast discussion, Jul 21, 7:20 PM CDT, 2 hours 50 minutes before
Area Forecast Discussion
National Weather Service Birmingham AL
720 PM CDT Thu Jul 21 2022

.UPDATE...
Evening Update and 00Z Aviation.

&&

.SHORT TERM...
/Updated at 0701 PM CDT Thu Jul 21 2022/

Excessive heat has ended abruptly in most locations. Have allowed
the advisories and warnings to expire.

A quasi-stationary front was just north of the area early this
evening. The front will hang around the next few days and meander
around in north Alabama. Several strong outflows were in Central
Alabama at this writing. These boundaries have been further
strengthened by the convection. Rapid and severe convection
developed over the area and will continue the next several hours
as it slowly pushed south southeast. SBCAPE values still 3500-5000
with MLCAPE in the same general range. DCAPE values are not as
robust as earlier, but some patches of less worked over air are
still over 1000. The airmass is tropical with precipitable water
values well over 2 inches. Instead of punching holes in the
current watch for cancellations, will reevaluate in another hour
as the remaining energy gets used up.

Convective cloud cover slowly erodes overnight. Some low clouds
may develop especially east and where the heaviest rain fell.
There may also be some patchy fog in the same areas. Lows tonight
in the lower to middle 70s as the front remains north.

75

Previous short-term discussion:
/Updated at 0130 PM CDT Thu Jul 21 2022/

Through This Afternoon.

Still dealing with a tough forecast today which will be
characterized by dangerous heat conditions across the area followed
by scattered to numerous thunderstorm development late this
afternoon and evening. An east to west oriented surface front is
becoming generally parallel to the AL/TN stateline. Moisture is
pooling south of the front and resulting in widespread dewpoints in
the mid to upper 70s across Central AL with PWATs ranging from 2-2.2
inches. With temperatures in the lower to mid 90s, dangerously hot
conditions will continue through the afternoon. Unfortunately, the
only relief from the heat will come in the form of thunderstorms,
some of which could become severe. Large amounts of instability were
already in place this morning, and now upwards of 4000-4500 J/kg
of MLCAPE is collocated with 1200-1400 J/kg of DCAPE across much
of the northern half of Alabama where lapse rates have steepened
and where eff. bulk shear is ~15-20kt. There is some uncertainty
on exact location where storms will initiate, but generally
expecting development across northern portions of the forecast
area late this afternoon as the boundary slowly sinks towards the
south. Expect robust updrafts with strong storms propagating
southward capable of producing damaging straight-line winds from
downdrafts and perhaps a few cases of large hail. Heavy tropical
downpours could also result in localized flooding.

Tonight Through Friday.

Convection is expected to linger into the evening hours and
become focused near and south of the US HWY 80 corridor by
midnight with some continuing risk of strong storms until then.
Drier air will move in across our northern half on Friday with
PoPs becoming focused across our south. We could see a strong
storm or two, but appears less likely as the airmass should be
fairly worked over after the overnight convection. Temperatures
will be on the warm side again tomorrow with highs ranging from
the upper 80s east to mid 90s west. This could push heat indices
towards 105F for a couple hours west of I-65. Will continue to
evaluate the potential need for a Heat Advisory for tomorrow.

86

.LONG TERM...
/Updated at 0415 AM CDT Thu Jul 21 2022/

Saturday through Wednesday.

A low amplitude mid- to upper-level ridge is progged to encompass
much of the southern and southeastern CONUS through the long-term
forecast period. Most operational models suggest it will remain most
prominent/centered just to our west which will flow aloft out of the
north across Alabama. Ridging will coincide with a large low-level
anticyclone extending from the western Atlantic well into the lower
Mississippi Valley which will foster light southerly to
southwesterly surface/low-level flow each day. This will allow for
PWs favorable for diurnal convection to become more evenly
distributed across the forecast area by early next week, rather than
the better moisture confined to areas farther south this weekend.
This overall pattern will lead to little weather diversity over the
next several days outside of any mesoscale features. Diurnal
temperatures will run at or above average and the combination of
heat and humidity could lead to areas meeting Heat Advisory criteria
for most of the period as well. This will remain in the HWO and will
be the biggest weather headline over the next several days.

40/Sizemore

&&

.AVIATION...
00Z TAF Discussion.

Thunder and vis restrictions mentioned to start off all the
terminal forecast. These storms will migrate south southeast.
There are numerous boundaries over the area ahead of a quasi-
stationary front over north Alabama. The storms should develop and
use up all the remaining untapped energy the next few hours.
Thereafter, the convective clouds slowly erode. Before 12z, it
appears that some lower ceilings will develop and mentioned a few
hours of MVFR/IFR at all terminals. There may also be some patchy
fog. Clouds/ceilings decrease by around 15z with VFR and light
southwest winds anticipated.

75

&&

.FIRE WEATHER...

Soaking rainfall is expected across a good portion if not all of
the forecast area through tonight. Southwesterly surface and
transport wind at 5-10 mph will continue. Minimum RH values remain
above 45%. Excessive heat conditions are also expected for much
of the area with heat index values 105 to 110 degrees at times.

&&

.PRELIMINARY POINT TEMPS/POPS...
Gadsden     71  93  71  93  72 /  50  10  10  20  10
Anniston    72  91  71  93  73 /  80  30  10  30  10
Birmingham  73  92  73  94  75 /  90  20  10  30  10
Tuscaloosa  74  93  74  95  75 /  90  30  10  20  10
Calera      74  91  74  93  74 /  90  40  20  30  10
Auburn      73  88  72  90  73 /  90  60  20  30  10
Montgomery  75  92  74  95  75 /  90  60  20  30  10
Troy        73  89  72  92  73 /  60  70  20  30  10

&&

.BMX WATCHES/WARNINGS/ADVISORIES...
None.

&&
Hazardous weather outlook, Jul 21, 4:12 PM CDT, 5 hours 58 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Birmingham AL
412 PM CDT Thu Jul 21 2022

ALZ011>015-017>050-230015-
Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun-Cherokee-
Cleburne-Pickens-Tuscaloosa-Jefferson-Shelby-St. Clair-Talladega-
Clay-Randolph-Sumter-Greene-Hale-Perry-Bibb-Chilton-Coosa-Tallapoosa-
Chambers-Marengo-Dallas-Autauga-Lowndes-Elmore-Montgomery-Macon-
Bullock-Lee-Russell-Pike-Barbour-
412 PM CDT Thu Jul 21 2022

This Hazardous Weather Outlook is for the counties served by the
National Weather Service office in Birmingham.

.DAY ONE...Outlook through Tonight.

Heat indices will range from 105 to 112 degrees across much of
Central Alabama this afternoon.

Severe thunderstorms are likely across Central Alabama through
midnight tonight. Threats include damaging wind gusts up to 65 mph
and hail up to quarter size. Localized flooding is also possible in
low lying or flood prone areas.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Heat indices could reach or exceed 105 degrees across portions of
Central Alabama Friday through Tuesday.

.SPOTTER INFORMATION STATEMENT...

Activation of storm spotters and emergency management may be needed
through this evening.

In the hours before

Local storm report, Jul 21, 9:36 PM CDT, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
936 PM CDT THU JUL 21 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0707 PM     TSTM WND DMG     TITUS                   32.71N 86.32W
07/21/2022                   ELMORE             AL   EMERGENCY MNGR

            SEVERAL TREES AND POWER LINES WERE BLOWN
            DOWN IN AND AROUND TITUS. ONE TREE LANDED ON
            A VEHICLE.

&&

MAL
Local storm report, Jul 21, 9:37 PM CDT, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
937 PM CDT THU JUL 21 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0720 PM     LIGHTNING        1 SSE JORDAN LAKE       32.63N 86.29W
07/21/2022                   ELMORE             AL   EMERGENCY MNGR

            AN OUTBUILDING WAS STRUCK BY LIGHTNING AND
            ON FIRE.

&&

MAL
Local storm report, Jul 21, 9:39 PM CDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
939 PM CDT THU JUL 21 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0718 PM     TSTM WND DMG     1 E DEATSVILLE          32.61N 86.38W
07/21/2022                   ELMORE             AL   EMERGENCY MNGR

            MULTIPLE TREES WERE BLOWN DOWN IN AND AROUND
            DEATSVILLE.

&&

MAL
Local storm report, Jul 21, 9:40 PM CDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
940 PM CDT THU JUL 21 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0715 PM     TSTM WND DMG     HOLTVILLE               32.63N 86.32W
07/21/2022                   ELMORE             AL   EMERGENCY MNGR

            MULTIPLE TREES WERE BLOWN DOWN IN AND AROUND
            HOLTVILLE.

&&

MAL
Local storm report, Jul 21, 9:44 PM CDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
944 PM CDT THU JUL 21 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0501 PM     TSTM WND DMG     1 W ADAMSVILLE          33.60N 86.97W
07/21/2022                   JEFFERSON          AL   EMERGENCY MNGR

            A FEW TREES WERE BLOWN DOWN NEAR THE
            INTERSECTION OF HIGHWAY 78 AND OLD JASPER
            HIGHWAY.

&&

MAL
Special weather statement, Jul 21, 10:03 PM CDT, 7 minutes before
Special Weather Statement
National Weather Service Birmingham AL
1003 PM CDT Thu Jul 21 2022

ALZ011-012-220345-
Marion AL-Lamar AL-
1003 PM CDT Thu Jul 21 2022

...Strong thunderstorms will impact portions of Marion and northern
Lamar Counties through 1045 PM CDT...

At 1002 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Weston to near Sulligent. Movement was
southwest at 10 mph.

HAZARD...Wind gusts up to 50 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Hamilton, Vernon, Sulligent, Guin, Hackleburg, Detroit, Beaverton,
Weston, Lamar County Airport, Brinn, Crews, Bedford, Bear Creek,
Henson Springs, Rankin Fite Airport, Upper Bear Creek Reservoir, Pine
Springs, Marion County Public Lake, Tessner and Shottsville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for
northwestern and west central Alabama.

&&

LAT...LON 3432 8818 3431 8765 3416 8764 3413 8782
      3377 8807 3370 8825
TIME...MOT...LOC 0302Z 041DEG 7KT 3423 8803 3392 8818

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

32/Davis

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 21, 7:06 PM CDTSevere Thunderstorm WarningBMXGreene, Hale, Marengo, Sumter54 min
Jul 21, 7:24 PM CDTSevere Thunderstorm WarningBMXBullock, Lowndes, Macon, Montgomery81 min
Jul 21, 7:32 PM CDTSevere Thunderstorm WarningBMXGreene, Pickens, Sumter43 min
Jul 21, 7:51 PM CDTSevere Thunderstorm WarningBMXAutauga, Dallas, Marengo, Perry, Sumter69 min
Jul 21, 8:14 PM CDTSevere Thunderstorm WarningBMXGreene, Sumter46 min
Jul 21, 8:43 PM CDTSevere Thunderstorm WarningBMXLowndes32 min
Jul 21, 8:51 PM CDTAreal Flood AdvisoryBMXGreene, Hale, Marengo, Sumter3 hr
Jul 21, 8:53 PM CDTSevere Thunderstorm WarningBMXMarengo, Sumter52 min
Jul 21, 9:15 PM CDTSevere Thunderstorm WarningBMXLamar, Marion45 min
Jul 21, 9:44 PM CDTSevere Thunderstorm WarningBMXMarengo, Sumter31 min
Jul 21, 10:03 PM CDTSpecial Weather StatementBMXLamar, Marion42 min
Jul 21, 10:12 PM CDTAreal Flood AdvisoryBMXLamar, Marion3 hr
Jul 21, 10:22 PM CDTSpecial Weather StatementBMXWinston53 min
Jul 21, 10:35 PM CDTSevere Thunderstorm WarningBMXMarion, Winston28 min
Jul 22, 12:29 AM CDTSpecial Weather StatementBMXEtowah61 min
Jul 22, 3:23 AM CDTSpecial Weather StatementBMXTallapoosa52 min
Jul 22, 8:35 AM CDTSpecial Weather StatementBMXChilton25 min
Jul 22, 2:33 PM CDTSpecial Weather StatementBMXBarbour42 min
Jul 22, 3:09 PM CDTSpecial Weather StatementBMXBullock51 min

Nearby

Flash Flood Warnings in Alabama, 2022Every flash flood warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.